Indiana, 2025

Hail and Damaging Winds in Indiana, August 12, 2025

August 12, 2025 · NWS LOT · 5 events in 2 counties and zones

Thunderstorms produced strong winds, torrential rainfall, and localized hail over portions of northwestern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced strong winds, torrential rainfall, and localized hail over portions of northwestern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 12, 1:32 PM CST, 3 hours 4 minutes earlier. Its key messages:

  • Scattered to numerous showers and storms expected through this evening. Localized torrential rainfall and isolated instances of flash flooding will be possible as well as few locally damaging downburst wind gusts.
  • Uncomfortable heat and humidity will return for this weekend with heat indices 95 to 105 degrees.
  • Shower and storm chances continue early next week.
Area forecast discussion, Aug 12, 1:32 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
232 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered to numerous showers and storms expected through this
  evening. Localized torrential rainfall and isolated instances
  of flash flooding will be possible as well as few locally
  damaging downburst wind gusts.

- Uncomfortable heat and humidity will return for this weekend
  with heat indices 95 to 105 degrees.

- Shower and storm chances continue early next week.

&&

.DISCUSSION...
Issued at 125 PM CDT Tue Aug 12 2025

GOES-19 water vapor satellite imagery shows an upper level
trough descending southeastward through Minnesota, with an
associated surface cold front (based on recent surface
observations) extending along a Sioux City, SD to La Crosse, WI
line. Scattered showers and storms have already started to
develop in northern Illinois along a weak theta-e gradient from
Peoria to Chicago. Coverage is expected to increase, especially
south and east of Interstate 55 through this afternoon and into
this evening as the leading mid-level front descends
southeastward out of southern Wisconsin. Shear vectors are
slightly more normal than parallel to the boundary, so while a
line might try to form, more cellular to multi- cellular
clusters are favored. Recent mesoanalysis displays modest mid
level lapse rates and effective shear between 20 and 30 knots.
The threat for severe weather does seem marginal today (much of
the area remains in a level 1 out of 5 severe threat from the
SPC), it would most likely be from a water-loaded downburst that
may "splat" and create wind gusts that reach 50 to 60 mph. As
dew points have increased into the low 70s and projected
precipitable water amounts just under two inches, the bigger
concern is for heavy downpours and localized torrential
rainfall. Ensemble models are suggesting rain rates may become
1-2 inches per hour. Additionally, while individual storm
motions may be around 30 mph to the northeast, the boundaries
movement may only be around 10 mph, allowing for renewed
development and training storms over an individual area. Given
the wet antecedent conditions in the Chicago Metro and the humid
air mass, a Flood Watch was issued for Cook, DuPage, Will
Counties as well as Lake County Indiana for the risk for
localized flash flooding valid through midnight tonight.

Latest model guidance is suggesting that showers and storms
should move south and east of the area after 10 PM tonight.
Slight chance PoPs were maintained for some festering showers
into Wednesday morning as the surface cold front finally moves
through, switching winds to the northwest. Cloud cover will
decrease tonight, and with linger residual moisture and ambient
temperatures falling closer to the dew point temperature, it
would not be surprising if some shallow ground fog developed in
favored rural locations west of the Fox Valley. However, there
is some uncertainty with lingering cloud cover and surface winds
may provide just enough flow to prevent any dense fog from
developing. While trends overnight will be monitored, patchy
fog was kept out of the forecast at present.

Upper level ridging is expected to grow over the southern
Plains, expanding into Central Illinois Wednesday into
Thursday. With lowering dew points and better height rises, most
of the area is expected to remain dry during this period, with
more seasonable temperatures. The one exception is that few
models are still showing some diurnally driven showers/storms in
the far southeastern portions of the forecast area closer to
the front on Wednesday afternoon.

As the ridge axis grows and slides east over the forecast area
Friday and Saturday, southerly winds will help drive 850 mb
temperatures to at or above 20C. As moisture from the Gulf
moves northward, dew points will once again be on the rise
creating humid conditions. Temperatures are expected to increase
to 10 to 15 degrees above normal, and heat indices are expected
to climb at or above 100F. There is still some uncertainty in
how high heat indices will climb and if they could reach the
105F threshold for a heat advisory.

As the previously mentioned ridge builds through the end of the
week, an upper level low will develop and transit eastward
across Canada. As the low moves into eastern Ontario on
Saturday, there is a chance that a weak wave rides overtop the
ridge and provides some showers and storms in southern
Wisconsin. Models have flipped-flopped over the last two days
the southern extent of shower/storm development and recent
guidance is scaling PoPs northward. Best chances will be for
areas closer to the Wisconsin stateline, but confidence remains
low at this distance.

The upper level ridge will restrengthen and expand farther north
across the Great Plains on Sunday and into early next week. With
northwest flow setting up into area, chances for periodic
showers and storms will be possible through early next week and
felt no reason to adjust the PoPs the NBM provided.

DK

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1247 PM CDT Tue Aug 12 2025

A somewhat diffuse SW to NE oriented surface boundary just west
of the Chicago terminals will become a focus for TS developing
this afternoon. The environment is already uncapped as of TAF
issuance, with a couple attempts at TS already apparent along
the boundary. TS coverage should become numerous this afternoon
with a mix of individual cells and small linear segments, all of
which will be capable of producing localized strong winds and
torrential rainfall. There is likely to be multiple rounds of
TS, supporting a longer TEMPO period from 19-23Z at ORD and
20-00Z window at MDW.

With the main front still west of the terminals this evening,
TS will be slow to exit. Cannot rule out isolated TS continuing
for a few hours behind the main area of convection. MVFR
ceilings may develop and winds will likely become SE for a
couple hours behind the convection as is typically observed. TS
should end by mid-evening, with the main front shifting winds
NW after midnight. Then, expect a lake-enhanced NE wind shift
early Wednesday afternoon.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until midnight CDT tonight for ILZ013-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Flood Watch until midnight CDT tonight for INZ001.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 12, 2:01 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
301 PM CDT Tue Aug 12 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
301 PM CDT Tue Aug 12 2025 /401 PM EDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Elevated Flooding Risk, mainly in the Chicago Metro.

DISCUSSION...

Scattered to numerous showers and storms are expected through
this evening. Torrential rainfall and isolated instances of
flooding are the main threats. Localized strong downburst winds
will also be possible along and southeast of Interstate 55.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday and Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Due to the limited nature of today's severe threat, spotter activation
  is not currently expected.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 30 mph.

LMZ740>745-132015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
301 PM CDT Tue Aug 12 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
 Level 1 of 5 Thunderstorm Wind Gust Risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Saturday through Monday...
  Limited Thunderstorm Risk.

DK

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Aug 12, 4:07 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
507 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Flash Flood      1 W Mokena              41.53N 87.90W
08/12/2025                   Will               IL   Public

            Video posted on social media shows 6 inches
            or more of flowing water on residential
            street in Mokena.

&&

DK
Local storm report, Aug 12, 4:17 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
517 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Rain             1 WNW Flossmoor         41.55N 87.70W
08/12/2025  M3.10 Inch       Cook               IL   Public

            Private weather station KILFLOSS10 reported
            3.1 inches storm total so far since 2 PM.

0415 PM     Rain             2 NW Frankfort Square   41.54N 87.83W
08/12/2025  M3.89 Inch       Will               IL   Public

            Private weather station reported 3.89 inches
            storm total so far since 2 PM.

0410 PM     Rain             1 ENE Mokena            41.54N 87.85W
08/12/2025  M3.73 Inch       Will               IL   Public

            Private weather station KILMOKEN2 reported
            3.73 inches storm total so far since 2 PM.

0410 PM     Rain             1 NNW Mokena            41.54N 87.88W
08/12/2025  M3.71 Inch       Will               IL   Public

            Private weather station KILMOKEN11 reported
            3.71 inches storm total thus far since 2 PM.
            Two periods with at least 1 inch in 30
            minutes.

&&
Local storm report, Aug 12, 4:20 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
520 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flood            1 NE Woodridge          41.77N 88.03W
08/12/2025                   DuPage             IL   Public

            Multiple public reports of roadway flooding
            in Woodridge and Downers Grove. Relayed via
            mping.

&&

WSL
Local storm report, Aug 12, 4:22 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
522 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Flood            1 NW West Ridge - Chica 42.01N 87.70W
08/12/2025                   Cook               IL   Public

            Multiple public reports of street flooding
            in Rogers Park, West Ridge, and Albany Park
            community areas of Chicago.

&&

WSL
Local storm report, Aug 12, 4:23 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
523 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Flood            2 NW Oak Forest         41.62N 87.77W
08/12/2025                   Cook               IL   Public

            Multiple public reports of street flooding
            in Oak Forest and Palos Heights areas.
            Relayed via mping.

&&

WSL
Local storm report, Aug 12, 4:34 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
534 PM CDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Flood            1 S Downers Grove       41.78N 88.01W
08/12/2025                   DuPage             IL   Public

            Numerous public reports of street flooding
            in southern Downers Grove. Relayed via Waze.

&&

WSL

The radar

The Chicago radar (KLOT), 91 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newton

When
August 12, 4:36 PM CST
Where
Newton County, 3.33 mi NE of Morocco
Measured
1 in hail
Reported by
Public
Coordinates
40.970, -87.400

Thunderstorm Wind, Jasper

When
August 12, 4:54 PM CST to 4:59 PM CST
Where
Jasper County, 3.82 mi WSW of (Rzl) Jasper County Airport
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.933, -87.250

Multiple trees were damaged at the Curtis Creek Golf Club west of Rensselaer. Some trees were snapped or uprooted while many others lost limbs and large branches.

Thunderstorm Wind, Jasper

When
August 12, 4:56 PM CST
Where
Jasper County, 4.18 mi SW of (Rzl) Jasper County Airport
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.910, -87.240

A photo shared via social media showed multiple broken power poles and a rolled camper.

Thunderstorm Wind, Jasper

When
August 12, 4:56 PM CST
Where
Jasper County, 3.11 mi WSW of (Rzl) Jasper County Airport to 3.45 mi WSW of (Rzl) Jasper County Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.940, -87.238

A photo shared via social media showed tree damage along CR1000 south of IN-114.

Thunderstorm Wind, Jasper

When
August 12, 5:07 PM CST
Where
Jasper County, (Rzl) Jasper County Airport
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.950, -87.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282823, 1282827, 1282830, 1282831, 1282832.